Flash Flood, Patrick
- When
- June 13, 7:35 PM EST to 10:50 PM EST
- Where
- Patrick County, Claudville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rain produced flash flooding during the evening of the 13th. Flash flooding in Claudville occurred as Hooker Creek overflowed its banks.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms with very heavy rain produced flash flooding during the evening of the 13th. Flash flooding in Claudville occurred as Hooker Creek overflowed its banks. This flooded and closed the following roads, Dobyns, Little Dan River and Old Orchard Loop.Several small streams also overflowed their banks 12 miles northeast of Stuart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 2:15 PM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI JUN 13 2003 COMBINATION OF HEATING AND CONVERGENCE ALONG SFC TROF/OLD BOUNDARIES HAS RESULTED SCT CONVECTION THIS AFTERNOON. KFCX 88D AT 19Z SHOWED MOST OF THE SHOWERS AND THUNDERSTORMS WERE ALONG AND EAST OF BLUE RIDGE MOUNTAINS. S/W TROF AND ASSOCD SPEED MAX WILL ROTATE EAST ENHANCING COVERAGE IN THE EAST. MAIN THREAT THIS AFTERNOON AND EVENING WILL BE TORRENTIAL DOWNPOURS WITH HIGH PWATS AND GUSTY WINDS. THE UNSETTLED WEATHER WILL CONTINUE SATURDAY...AS CDFNT PUSHES SOUTH INTO FA. ELECTED TO HAVE LIKELY POPS SAT AFTERNOON. IN THE EXTENDED PERIODS...FRONTAL BOUNDARY WILL DROP SOUTH AND STALL ACROSS THE SOUTHEAST STATES. DAILY CONVECTION CONVECTION IS EXPECTED TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY. TRICKY TO PLACED AND TIME FRONTAL BOUNDARY...AND THE PUSH OF WEDGE. MEDIUM RANGE MODELS CONTINUE TO HAVE DIFFERENT OPINIONS. ETA/GFS ARE CONSIDERABLY DIFFERENT WITH FNTL POSITION BY 00Z MON. THE 12Z RUN OF GFS WAS WETTER THAN THE 06Z RUN OF THE GFS. TRIED TO BLEND THE 12Z GFS WITH THE UKMET TO CREATE MY GRID SOLUTION. CLIMATOLOGY WOULD SUGGEST SLIGHTLY SLOWER SOLUTION THE MODELS WITH BACKDOOR FNT. BLENDED A CHANGING ISC GRID SOLUTION. FELT THAT A WAVE ALONG THE FRONTAL BOUNDARY WILL LIFT MOISTURE FURTHER NORTH THAN FIRST THOUGHT. NUDGED THE TIMING OF PCPN ON THURSDAY AND ADDED A CHC OF THUNDER TO FRIDAY. LOWER TEMPS SUNDAY NIGHT AND MONDAY. ADJUSTED MAX TEMPS UP WED IN THE WEST. RAISED TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 66 81 66 75 / 50 70 40 30 LYH 68 84 67 80 / 50 70 50 30 DAN 70 84 68 80 / 50 70 50 40 BLF 63 77 59 74 / 50 60 30 20 LWB 63 77 59 74 / 50 60 30 20 BCB 63 78 63 75 / 50 60 40 30 TNB 63 78 63 75 / 50 60 40 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT MINOR FLOODING WILL CONTINUE ALONG THE DAN RIVER AT SOUTH BOSTON. PLEASE SEE THE WBCFLSRNK PRODUCT FOR THE LATEST INFORMATION ON CREST LEVELS. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN SATURDAY AFTERNOON. JH/SK
VAZ022-034-132045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT FRI JUN 13 2003 ...MINOR FLOODING LIKELY ALONG THE BLUE RIDGE... THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL PUSH EAST OUT OF EASTERN ROANOKE COUNTY...AND INTO BEDFORD COUNTY THROUGH 4:00 PM. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH IN LESS THAN ONE HOUR WILL LIKELY CAUSE DITCHES...AND POOR DRAINAGE AREAS TO FLOOD. PERSONS IN LOCATIONS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE...ESPECIALLY FROM AROUND VINTON EAST TO BEDFORD SHOULD BE ALERT FOR MINOR FLOODING. MOTORISTS CAN ALSO EXPECT SOME PONDING OF WATER ON AREA ROADWAYS...UNTIL THE RAIN DIMINISHES BY 4:30 PM. REMEMBER DO NOT ATTEMPT TO DRIVE THROUGH LOCATIONS WHERE WATER COVERS THE ROADWAY. JH
VAZ035-132215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 502 PM EDT FRI JUN 13 2003 THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL MOVE OUT OF NORTHEASTERN AMHERST COUNTY BY 5:30 PM. RUNOFF FROM THESE STORMS MAY PRODUCE MINOR FLOODING OF SMALL CREEKS AND STREAMS AND GENERALLY LOW LYING AREAS...AND ALSO URBAN FLOODING PROBLEMS IN THE TOWN OF AMHERST THROUGH 6 PM. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. SK
The national radar mosaic for the moment the first event began.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364460, 5364461, 5364462.